TMI: Micronor

This may be too much information for some people, but I thought I better post about this because of the scarcity of information I found about the subject. So, my lochia (post-partum bleeding) was still lingering until a few days before my post-partum check-up. It would fade in and out with light spotting. This was a new experience because my lochia was pretty much over by three weeks after giving birth of the previous two babies.

At a six-week check-up I had my midwife write out a prescription for Micronor, aka the mini-pill, which I had used to prevent pregnancy while nursing my older two children. I went to my local Walgreens to get it filled, and I was a little disconcerted when they gave me a generic called Jolivette. I had previously used the generic form Errin, but I figured it shouldn’t matter. But about two days after I started on Jolivette I started spotting again. By day five, I was having bleeding like the heaviest day of my period. I also had a really bad headache during that time.

So, I quit taking the Jolivette, talked to my insurance company about paying for another refill, and had my mother-in-law order some Errin through her pharmacy. Forty-eight hours (almost to the minute) after I stopped taking the Jolivette, my bleeding decreased immediately. Within a few days it was completely gone. Then I started on the Errin. When I had taken Errin previously I did not have any bleeding the entire thirteen months or so I was on it. Within four days of taking it this time, though, I started spotting again. Then it started getting a little heavier. My husband and I talked it over and decided to give up on the pill.

Now, at first with the Jolivette I thought it might just be that my lochia was still lingering until the bleeding got so heavy. When the spotting started with the Errin, I started looking for more information on the internet. The most informative site I found that discussed Jewish niddah guide site which said that 88% of women had bleeding issues with Micronor. So apparently what I experienced was fairly common, although I am not sure it was particularly healthy.

To be honest I have had concerns about how healthy it is to pump so many extra hormones in my body for awhile. After my first baby was weened at 15 months, it was time to switch from the Micronor which is a progesterone pill to a regular estrogen pill. Well, the rapid change of hormone levels sent me into an emotional tail-spin. It was at this time that I first seriously looked into Fertility Awareness Method/Natural Family Planning to prevent pregnancy. Using this sympto-thermal charting method, I successfully prevented pregnancy for about seven months. And when we decided to have a second baby I used it to get pregnant on the first try.

Now some of you may know that our most recent baby was a surprise. (I always liked how it was described on Roseanne as a surprise instead of an accident “A surprise is something that you didn’t know you wanted until you got it.”) At the time I was not very conscientious about charting my basal temperatures, but I was watching my mucus. I could tell that I was entering my fertile period, so we used a barrier method as back-up. The back-up didn’t work, though, so now we have our new lovely baby daughter. Just call me Fertile Myrtle.

Once I started studying FAM/NFP I also started studying the Catholic teachings on the use of birth control. Since then my understanding and respect for the Church’s teachings has grown, but I must admit that even now my fear outweighs my faith on this one. At the same time, I can’t help wondering if all these problems I’ve been having trying to go back on the pill (especially since I used it twice without problem during my less informed period) may be God’s way of trying to get my attention.

Right now my husband and I have no plans to have anymore children. If anything, though, this last pregnancy from start to finish as taught me some humility about the difference between our plans and God’s. One major objection to hormonal contraceptives by the Catholic Church is that they can cause abortions by preventing a fertilized egg from implanting in the uterus. The Church holds that life begins at fertilization. While we may not be completely open to life, I will not be using anymore hormonal contraceptives (unless necessary as a medical treatment for a medical problem).

So, I know this has segued into my moral and health-conscience quandary over using birth control pills. But I wanted to have my experience documented out there in cyberspace for any other woman who is concerned about having a similar experience on Micronor and its various generics.

Advertisements
Explore posts in the same categories: Pregnancy/Childbirth/Babies, Religion

One Comment on “TMI: Micronor”

  1. Tanika Brooks Says:

    I’m still debating if I want to take this JOLIVETTE or not. I’ve never taken it before, but I tried the depo shot after I had my son sept 2013 and I didn’t like the changes my body was going through. This is really scary. My husband and I really want to prevent pregnancy (we have 3 babies 4yrs old and under). It seems like everything is harmful to your body.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: